Both in-clinic abortion and abortion pills are very safe and very common. Millions of people have had abortions with no health problems at all. The rate of complications for abortion is very low — about the same as other procedures you’d have at the gynecologist's office, and it’s safer than getting your wisdom teeth out.
Unless there’s a rare and serious complication, having an abortion doesn’t cause damage to your uterus (womb), fertility, or overall health. And abortion doesn’t cause problems for future pregnancies like birth defects, premature birth, low birth weight, ectopic pregnancy, miscarriage, or infant death.
In the very rare event that there’s a complication, there are usually signs that something is wrong. If you had an in-clinic abortion, or it’s been more than 24 hours since you took your last dose of abortion pills, call a nurse or doctor if you have:
- heavy bleeding from your vagina that soaks through more than 2 maxi pads in an hour, for 2 or more hours in a row
- severe pain, discomfort, or cramping in your belly that doesn’t get better with pain medication
- fever of 100.4 or higher
- weakness, nausea, vomiting, and/or diarrhea
If you do have a complication during or after your abortion, it’s usually easy to treat. But it’s important to get medical care as soon as you can. Contact your nurse, doctor, or local Planned Parenthood health center or abortion provider if you have any questions or concerns after an abortion.